Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
AcnePwns

Should I use Retin-A?

Recommended Posts

Here's the deal. I have a lot of scarring and red marks that I want to diminish and I have a tube of .025% Retin-A. I also have some active acne right now but am afraid that using Retin-A will make me breakout worse.

Should I start it right away?

Link to comment
Share on other sites

It will likely make your acne worst at first.... many who use Retin A get an "initial breakout" and the acne gets worse before it gets better. That happened to me

Link to comment
Share on other sites

Can you ask your doctor/derm for a course of antibiotics to help ease the initial breakout? I was on Bactrim for about a month before I started Retin A, and I hardly had an IB at all, and now I'm seeing beautiful results with it. If you can get through the nervousness, possible peeling and redness, and possible IB, it will be worth it. Just make SURE you follow the directions they give you, i.e. wait 20-30 min after cleansing to apply, don't get it in your nose or mouth or eyes, and start off slow! I did 2 weeks of using it every 3 nights, then 2 weeks of using it every other night, and after that I've used it every single night and it's really doing good things. I would say it's worth it, but try to get an antibiotic.

Link to comment
Share on other sites

I have no antibiotic. I currently have moderate acne. If I start off really lightly and moisturize, will it reduce the chance of the initial breakout?

Who here has not had an initial breakout from Retin-A? What is your secret besides antibiotics?

Link to comment
Share on other sites

no, the unless you have a month where you will not have to see anyone (family included) dont start!!!! try azelaic acid.. it works in almost the same way with a stikingly nonexistant IB

Link to comment
Share on other sites

I dont ever have that long to not see anyone. I have about 9 days before school starts though. I am going to start off VERY VERY lightly mixed with moisturizer. I will use it every 3 days. I have sensitive skin too. I used BP and redness stayed for a couple weeks. But I am planning to use Retin-A very lightly, like half the size of a pinky with a lot of moisturizer mixed in. I will gradually add more and more retin-A each time I use it.

Is the redness comparable to the redness caused by 2.5% BP?

Also, I have two very small redish/pinkish patches on my face. It is NOT from previous acne. My skin is just a bit prone to redness. Should I avoid using Retin-A on these areas?

Edited by AcnePwns
Link to comment
Share on other sites

What exactly do you mean when you say you'll use "half a pinky?" If you mean half the size of your pinky finger, that is waaaaay too much. Trust me, I use maybe a little more than half the size of a pea. That's for my whole face, and I only put it on my cheeks. That's hardly anything, and my face turned very red and peeled like crazy even with that amount. Using more than recommended won't give you faster or better results, it'll just increase your chances of irritation and/or an IB. You should be using a small enough amount that it disappears into your skin almost immediately. Also, I've heard of a lot of people mixing it with moisturizer, my dermatologist never told me to do that though. I was told to apply it, then wait 10-20 minutes and apply moisturizer. Maybe mixing the two would be fine, just thought put in my 2 cents.

Link to comment
Share on other sites

look, like I responded to this on the other board, i really think anyone considering going on Retin-A should prepare themselves for 3 months of the worst skin they've ever had in their life. This is not going to be true for everyone, but more often than not it is the case.

How Retin-A works is it speeds up the cell turnover rate of your skin. As my derm described to me, you will basically get three months worth of pimples in one month (or maybe nine months worth in three months) as you normally have. Basically, your skin will be about three times worse. So think about if you want clear skin badly enough to be able to handle that. As I can tell you now, after three months my skin looks great and I am happy, but this treatment is definitely NOT for the faint of heart.

I think by trying to use a smaller amount of Retin-A will lead you to disappointment. If Retin-A is gonna do it's thing then it will, and changing the dose will not affect that. Definitely get a good moisturizer (jojoba oil is my fave) and an antibiotic if you like, and just be prepared to stick it out.

If you seriously hope to go through this thing without an IB, I think you're in for a lot of stress and are probably better with another med.

Link to comment
Share on other sites

Hey, I did it with Clindamycin phosphate as my antibiotic. I'm only on the twelfth day, but I haven't really had an initial breakout, irritation, redness, or dryness. I don't know if one is going to happen, but it's been smooth (literally) sailing so far. I only use RA every third night, with CMP every day. Like others have said, half a pea is the best way to go. If you're not going to get an antibiotic, that's about all I can say other than moisturize and use sunscreen if you go outside, and I cannot stress those enough. Good luck.

Link to comment
Share on other sites

I didn't have an initial breakout at all, I didn;t with Retin-A, and I didn't with Differin. It's weird, I hear so much about the feared "IB" but i never get it. I currently am on Minocycline, an antibiotic and Differin.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×